Azathioprine

Well i have been back for my 3 monthly check up with the rhuemy today and he has decided that I am having way too many flare ups and that I can't stay on steroids as i am too young ( I am 40 so i think i might take that as a complement to cheer myself up) and so has put me on azathioprine.

He has told me can have bad side effects but unless i am being violently sick to carry on with it. I am to have weekly blood tests, he has warned me it will mess up my INR, and to be honest I am not a happy bunny. I really didn't want to venture down this road, my rheumy has been putting the inevitable off for about 9 months, but apparently enough is enough.

I just wondered how everyone else has faired on azathioprine

:)

14 Replies

oldestnewest
  • Hi there, I have been put on Azathioprine about 6 months ago, cos I was also n having bad flares, started on 50mg for three monthsand because of no bad side effects, this has been increased to 100mg daily. Feeling ok, still on Plaquenil as well though, got to go back to Rheumy clinic in July, having monthly blood tests until then. Think it is helping a bit, no quite so much in the joint and muscle pain department, just have to wait and see.

  • Hi Sue, I was just looking at your dose, I have been started on 50 mg too, then I have to increase by 25mg per week until i reach 125mg with weekly blood tests!

    I was hoping for a much slower dosage increase like yours,

    Thanks for your reply :)

  • Hi, I went on azathioprine last August and did not feel any side effects at all. My INR soon settled. Had regular blood tests but then my liver function went crazy and I was taken off the azathioprine as my body would not tolerate it. Once my body settled I was then put on methotrexate. Again they are carefully monitoring all blood tests and will very slowly increase the dose. All appears ok at the mo.

    Good luck with the azathioprine - hope it helps you.

    Yols

    x

  • Hi Yols,

    i think i am more worried about the side effects than anything else, will just have to see how it goes.

    :)

  • I think that is my biggest worry is that it will effect my Liver, but thought it was worth a try. Can but try these things, see if anything helps.

  • Hi tiredmum!

    I've been on 150mg a day of azathioprine for 6 months now with no side effects at all, although it hasn't helped my flare ups either! But i like to think its doing some good inside that i don't know about!

    Hope this helps,

    Sam

  • Hi everyone,

    I'm new to the site. I've also just been prescribed azthioprine, but am worried about side effect. I've been on steriods for two years now, plus also plaquenil. I had methotrexate, but this was changed to cellcept. The steriods were helpful until about 5 months ago when i developed cushings symptoms, buffalo hump, hairy face and body and then unexpectedly overnight, I found and thick long stretch marks all over my lower body. My family have been so upset at how bad they look. I then tappered my steriods and developed mild addisons, which caused my gums to go very dark and I keep feeling like I'm going to pass out. All in all, I'm paranoid about trying new drugs. My rhemy is insistent that I give them a go, but hasn't explained any side effects as he says that they differ from person to person.

    Also, has anyone been on azathioprine whilst trying for a baby??? I'm 34 and hoping to try later this year, but worried that the cocktail of drugs might be too harmful.

    thank you all !

  • Oh my god that sounds awful, was all that caused by the steroids??? My nephrologist has just said today that i have to start taking my steroids i have said no for months but my kidneys have messed up now so have to. The reason why i was on azathioprine was so that i would be able to have a family because it is safe to use during pregnancy according to the specialists. But have been taken off that and put on mycophenolate mofetil today which is not safe during pregnancy!! I honestly had no side effects from the azathioprine but i know everyone is different. Hope you feel better :)

  • I have taken Azathioprine for 10 year and doing great on it.

  • Hi

    I have been on 150mg of azathioprine a day for just under 3yrs with no side affects until 2 months ago when my liver started playing up, taken off of azathioprine for 3 weeks done another blood test and my liver is fine. Have now been told go back but only take 100mg a day and see how it goes. I am also on 10mg of steroids for 3 years but when my chest gets bad I up the steroids to 30mg, so far this year I upped my steroids 3 times. At the moment feeling good just coming off of the high dose of steroids,for how long we will have to see

    Take care :)

  • **** I had an appointment last Wednesday with my Prof of Hematology who I see every 6 months She works very closely with my rhemu - re the Azathioprine medication - they want to put me on this in May and take me off MMF. i advised her about my concerns with regards to side affects and she informed me that they can now to a 'Gene Test' for this medication to see if your own body can tolerate it. It is no longer a 'suck it and see'. She has advised that I mention this to my Rheum in May to have this test done first - will save all the heartache of being sick etc if i now beforehand that i cannot tolerate it. Hope this helps and make sure you enquire about this with your GP etc.

    Lulabelle

  • Wow thanks lulabelle,

    when i see the nurse on friday i will def ask about this, i am such a wuss when it comes to taking new meds :)

  • Hi I am new to this blog but I have had Lupis for 20 years plus and have been taking azatioprine for 16 years. My Lupus thank God have been quite for 12 years although it has attacked my kidneys and lungs. I was on dialysis for 6 months that was hard but I prayed earnestly and mircaliously my kidneys started to work, it is important to listen to our bodies and when we are worn out we just need to relax. My faith is strong. Norma

  • Hi,

    I have azatrioprine for over 26 years...it helps, but sometimes doctor want me to stop with it,( I have 100mg everyday! )And taking Plaquenil!! But that is a really worst medication for me.. so we keep it on azatrioprine..

    Greetz Linda

You may also like...